|Continue taking HIV PEP?
Mar 10, 2010
8 days ago I had unprotected vaginal, anal, and oral sex with a local girl in Thailand (not a prostitute). I am uncircumcised and did wash up until the following morning. Fearing the worst, I was taking HIV PEP medication (Combid and Stocrin) 8 hours after first having sex. The same day, I brought the girl into the hospital and had her get an HIV test. It was a Rapid HIV Test and it came back negative (I had a test done as well which came back negative, but of course this isn't accurate in this encounter). But, there is the possibility that she is in the window period and is actually HIV positive.
I have been on the PEP meds for 8 days now and the symptoms haven't been too bad, just a bit lethargic and sometimes nauseous.
Should I continue taking the PEP medications given the potentially more severe side effects to come and damage to liver/kidneys? The probability of being infected seems quite remote. The doctor in Thailand suggested I take it just in case and told me that the symptoms are not that bad, but was pretty casual about the suggestion. Before prescribing the PEP meds he first suggested just bringing in the girl for testing (which I did later), but I insisted on the PEP meds to get things going just in case.
| Response from Dr. Frascino
Your unprotected "one night in Bangkok" experience does place you at some degree of risk for STDs, including HIV. However, since your gal-pal tested HIV negative, I agree your risk is remote at best. In these cases most HIV physician specialists will "offer" PEP, but not "recommend or encourage" its use. If you choose to stop PEP, knowing there is a remote risk, I would currently be supportive of that decision.
Good luck. And remember, you wouldn't be in this conundrum if you had covered your stump before you humped!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Mouth Sign Of HIV Infection
- Sex With A Prostitute Scared To Get Tested
- Blowjob From A Prostitute And Possible HIV Exposure
- Hairy Tongue After Fisting Worried I Have HIV
- Muscle Ache After Giving Oral Sex Does It Mean I Have HIV
- Purple Spots After Vaginal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.